Niacin maculopathy is classically characterized by cystoid macular edema (CME) without leakage on fluorescein angiography that resolves on optical coherence tomography (OCT) within weeks to months after dose reduction1 or discontinuation2-6 of niacin, with accompanying resolution or considerable improvement of visual symptoms1-6 and often a return of visual acuity to 20/20 OU.1-3,6 We report a case of niacin maculopathy with ellipsoid zone disruptions on spectral-domain OCT (SD-OCT) that continued to evolve months after niacin discontinuation and resolution of CME, suggesting the possibility of persistent sequelae from niacin toxicity for at least several months after drug discontinuation.
Cai S, Liu TYA, Arevalo JF. Evolution of Ellipsoid Zone Abnormalities on Optical Coherence Tomography Associated With Niacin Maculopathy. JAMA Ophthalmol. Published online May 02, 2019137(7):849–851. doi:10.1001/jamaophthalmol.2019.0925
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: